Alert archive / Michigan / Small Craft Advisories in 2016
Small Craft Advisory 33, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at May 13, 2016, 4:07 PM EDT. It took effect at May 14, 2016, 3:49 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2016, 4:07 PM EDT (20:07 UTC)
- In effect from
- May 14, 2016, 3:49 AM EDT
- Expired
- May 15, 2016, 4:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at May 13, 3:51 PM EDT, 16 minutes earlier.
Area forecast discussion, May 13, 3:51 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
351 PM EDT FRI MAY 13 2016
.DISCUSSION...
A series of upper waves rotating around a large upper low center
setting up over Ontario will be the dominant force driving the
weather over Southeast Michigan tonight and this weekend.
First round of upper energy is dropping out of central Canada this
afternoon, and will push into the Great Lakes and Ohio Vally
tonight. This will kick surface low pressure across southern
Michigan, with upper height falls and coupled jet structure helping
to deepen the system. Response along an elevated frontal boundary
looks fairly robust, with strong FGEN forcing located under an area
of modestly steep mid-level lapse rates. Strong deep layer forcing
should be able to quickly overcome dry air in place over the area,
and provide a fairly steady area of rainfall tonight (already to our
west over MN/WI/IA). Models are keying in on a strong area of FGEN
between the M-59 and I-69 corridors tonight, and may see a smaller-
scale swath in this area where rainfall totals reach an inch.
Shortwave trough axis over Michigan to start the day Saturday will
pivot east in the morning. Colder air pouring into the region (H850
temps falling to the single digits below zero) combined with daytime
heating will steepen low/mid-level lapse rates, with moisture depth
sufficient enough to produce rain showers in the afternoon. Freezing
levels 3000-4000 feet may support graupel mixing in with any of the
more organized showers, with model forecast soundings showing the
development of at least 100-200 J/KG of CAPE. Max temps are expected
to reach the mid 50s, but only because of a warm start to the day.
Overall, expecting a mostly cloudy and breezy day, with scattered to
possibly numerous rain showers redeveloping in the afternoon.
Showers should dissipate in the evening with the loss of heating,
with attention then turning to the next shortwave trough passage and
associated influx of colder air.
Frost and freezing temperatures will be the next concern by Saturday
night as temperatures drop to near freezing across much of the area.
Reinforcing shot of cold air will be the main influence on
temperatures, but amount of clouds and wind throw some uncertainty
in the forecast with whether any frost will develop and even how low
temperatures will be able to fall. Will issue a Freeze Watch for the
Saginaw Valley where confidence is higher that clouds and winds will
not limit cooling. For areas outside of the thumb, some clearing to
skies may allow areas of frost to still form as temps fall into the
low and mid 30s, but there is still some question of how much of an
easterly gradient we will retain overnight behind exiting low
pressure.
Sunday should be a quieter day, although cool max temperatures in
the low/mid 50s and breezy conditions are expected to continue.
Shortwave ridging builds in for Sunday night, allowing skies to
clear. This will be another period to watch for frost and freezing
temperatures, although the approach of the next upper wave and
associated surface trough may allow winds to increase enough late to
mitigate the threat.
Brief upper ridging in the wake of this weekend's deep upper low
expected to provide mainly dry weather Monday with temperatures
several degrees warmer than Sunday. Positively-tilted shortwave
follows quickly Tuesday with a chance of showers along a frontal
boundary. The GFS is actually much quicker with this boundary,
bringing it through on Monday, but is appears to be the outlier.
High pressure is projected to follow Wednesday into late next week,
providing a period of dry weather if that solution holds.
Temperatures are expected to hold below normal due to the large-
scale troughiness in place, but easing toward normal by the
latter part of next week.
&&
.MARINE...
Moderately gusty westerly winds late today will ease this evening in
advance of approaching low pressure. The track of this low across
lower Michigan will lead to a period of higher westerly winds over
the Michigan Waters of Lake Erie early Saturday. A very brief
period of marginal gales may exist, but conditions will largely
remain at small craft conditions. This track will favor a more
northwesterly gradient across Lake Huron. The combination of the
longer fetch and colder air will result in a period of gales for
northern portions of Lake Huron by late Saturday and Saturday Night.
Southern Sections of Lake Huron will see gusty conditions, with the
onshore flow also leading to increasing wave heights. A small craft
advisory is now in place for the near shore waters.
&&
.HYDROLOGY...
Widespread rain will expand across Southeast Michigan tonight as low
pressure tracks through the region. Rainfall totals will range will
largely range from one quarter to one half of an inch. A localized
strip of higher amounts approaching three quarters of an inch will
be possible. This rainfall will exit to the east by mid morning.
There will continue to be a chance for light showers throughout
Saturday.
&&
.PREV DISCUSSION...
Issued at 201 PM EDT Fri May 13 2016
AVIATION...
Gusty westerly conditions under a broad low VFR diurnal CU field
will remain prevelant through the remainder of the afternoon. Gusts
contained within the 20 KT range. Loss of heating will bring a
rapid reduction in both the gustiness and lingering CU. Benign
period early tonight quickly replaced by deeper moisture
accompanying a low pressure system into the region overnight. Solid
period of MVFR in rain through the early-mid morning period, with
the potential for at least intermittent/brief reductions to IFR.
Gusty northwest winds will emerge behind this sysetm on Saturday.
Gusts reaching 25 knots by midday.
At DTW...Lingering diurnal CU based below 5000 ft will fade over the
next couple of hours. Otherwise, benign period through early
tonight. Lowering CIGS accompany expanding area of rain
overnight...onset expected 05-06z. Solid MVFR, potential for
brief/intermittent IFR during the peak early Saturday morning.
//DTW Threshold Probabilities...
* Low for ceiling AOB 5000 feet prior to 23z...high after 06z
tonight.
&&
.DTX Watches/Warnings/Advisories...
MI...Freeze Watch from late Saturday night through Sunday morning FOR
MIZ047-048-053.
Lake Huron...Small Craft Advisory from 4 AM to 4 PM EDT Saturday FOR LHZ441>443.
Gale Warning from 2 PM Saturday to 4 AM EDT Sunday FOR LHZ361-362.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory from 4 AM to 10 PM EDT Saturday FOR LEZ444.
&&
DISCUSSION...HLO/DT
MARINE.......MR
HYDROLOGY....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, May 13, 4:04 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 404 PM EDT FRI MAY 13 2016 MIZ047-048-053-142015- MIDLAND-BAY-SAGINAW- 404 PM EDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FREEZE WATCH IS IN EFFECT FOR SATURDAY NIGHT. PLEASE SEE THE LATEST STATEMENT FOR DETAILS. TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW AND MID 30S AGAIN SUNDAY NIGHT...POSSIBLY LEADING TO FROST OR FREEZE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-054-055-060>063-068>070-075-076-082-083-142015- HURON-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON- OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 404 PM EDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UNUSUALLY COLD AIRMASS FOR MID-MAY WILL ALLOW TEMPERATURES BOTH SATURDAY AND SUNDAY NIGHTS TO FALL INTO THE LOW OR MID 30S. THIS MAY LEAD TO FROST AND/OR FREEZE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-142015- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 404 PM EDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS WILL DEVELOP OVER LAKE ERIE AND PORTIONS OF SOUTHERN LAKE HURON LATE TONIGHT BEHIND A COLD FRONT. SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE SEE THE LATEST MARINE WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES CONTINUE INTO SATURDAY FOR PORTIONS OF SOUTHERN LAKE HURON AND WESTERN LAKE ERIE. A GALE WATCH WARNING IS IN EFFECT FOR NORTHERN LAKE HURON SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). HLO
In the hours before
Local storm report, May 13, 3:18 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN COMMERCE 42.59N 83.49W
05/12/2016 M1.30 INCH OAKLAND MI TRAINED SPOTTER
3 HOUR TOTAL FROM LAST EVENING
&&
DTThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:59 AM EDT | Gale Watch | DTX | 12 hr | |
| May 13, 3:53 PM EDT | Freeze Watch | DTX | Bay, Midland, Saginaw | 24 hr |
| May 13, 4:07 PM EDT | Gale Warning | DTX | 30 hr |
Nearby
Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.